Alert archive / North Dakota / Wind Advisories in 2020

Wind Advisory 5, NWS Bismarck, ND

February 1, 202010 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Feb 1, 2020, 1:28 PM CST for 10 counties in North Dakota. It took effect at Feb 1, 2020, 5:41 PM CST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Feb 1, 2020, 1:28 PM CST (19:28 UTC)
In effect from
Feb 1, 2020, 5:41 PM CST
Expired
Feb 2, 2020, 10:09 AM CST
In force
16 hr
Issued by
NWS Bismarck, ND

Counties Bottineau County, ND, Divide County, ND, Foster County, ND, McHenry County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Wells County, ND, Williams County, ND

The radar

The Minot AFB radar (KMBX), 15 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 295 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1742 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
295 m²/s²
0-3 km storm-relative helicity
446 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

496 
WWUS73 KBIS 011928
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
128 PM CST Sat Feb 1 2020

NDZ002>005-010>013-020330-
/O.NEW.KBIS.HW.W.0002.200202T0400Z-200202T1500Z/
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
Including the cities of Bowbells, Powers Lake, Lignite, Columbus,
Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, 
Rolette, Shell Valley, St. John, New Town, Stanley, Parshall, 
Minot, Velva, Towner, Drake, and Rugby
128 PM CST Sat Feb 1 2020

...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 9 AM
CST SUNDAY...

* WHAT...West winds 40 mph with gusts up to 60 mph expected.

* WHERE...Burke, Renville, Bottineau, Rolette, Mountrail, Ward,
  McHenry and Pierce Counties.

* WHEN...From 10 PM this evening to 9 AM CST Sunday.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. Travel will be difficult especially for
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

NDZ001-009-020330-
/O.NEW.KBIS.WI.Y.0005.200202T0400Z-200202T1200Z/
Divide-Williams-
Including the cities of Crosby and Williston
128 PM CST Sat Feb 1 2020

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 6 AM CST
SUNDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...Divide and Williams Counties.

* WHEN...From 10 PM this evening to 6 AM CST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NDZ021>023-025-020330-
/O.NEW.KBIS.WI.Y.0005.200202T0400Z-200202T1500Z/
McLean-Sheridan-Wells-Foster-
Including the cities of Garrison, Washburn, Underwood, Wilton, 
Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, 
and Carrington
128 PM CST Sat Feb 1 2020

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 9 AM CST
SUNDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...McLean, Sheridan, Wells and Foster Counties.

* WHEN...From 10 PM this evening to 9 AM CST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NDZ031>033-040-041-043-044-020000-
/O.CON.KBIS.WI.Y.0004.000000T0000Z-200202T0000Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
Including the cities of Beach, Medora, Dickinson, Marmarth, Mott,
New England, Bowman, and Hettinger
1228 PM MST Sat Feb 1 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Golden Valley, Billings, Stark, Slope, Hettinger, 
  Bowman and Adams Counties.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KS
6 follow-up statements
943 
WWUS73 KBIS 012341
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
541 PM CST Sat Feb 1 2020

NDZ031>033-040-041-043-044-020045-
/O.EXP.KBIS.WI.Y.0004.000000T0000Z-200202T0000Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
Including the cities of Beach, Medora, Dickinson, Marmarth, Mott,
New England, Bowman, and Hettinger
441 PM MST Sat Feb 1 2020

...WIND ADVISORY WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

It will remain breezy across southwest North Dakota this evening.
But sustained winds are expected to remain below 30 mph, and gusts
below 45 mph. Therefore the Wind Advisory will be allowed to
expire.

$$

NDZ002>005-010>013-020745-
/O.CON.KBIS.HW.W.0002.200202T0400Z-200202T1500Z/
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
Including the cities of Bowbells, Powers Lake, Lignite, Columbus,
Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, 
Rolette, Shell Valley, St. John, New Town, Stanley, Parshall, 
Minot, Velva, Towner, Drake, and Rugby
541 PM CST Sat Feb 1 2020

...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
9 AM CST SUNDAY...

* WHAT...West winds 40 mph with gusts up to 60 mph expected.

* WHERE...Burke, Renville, Bottineau, Rolette, Mountrail, Ward,
  McHenry and Pierce Counties.

* WHEN...From 10 PM this evening to 9 AM CST Sunday.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

NDZ017-020745-
/O.EXB.KBIS.WI.Y.0004.000000T0000Z-200202T1200Z/
McKenzie-
Including the city of Watford City
541 PM CST Sat Feb 1 2020 /441 PM MST Sat Feb 1 2020/

...WIND ADVISORY IN EFFECT UNTIL 6 AM CST /5 AM MST/ SUNDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 50 mph 
  expected.

* WHERE...McKenzie County.

* WHEN...Until 6 AM CST /5 AM MST/ Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NDZ001-009-020745-
/O.EXT.KBIS.WI.Y.0005.200201T2341Z-200202T1200Z/
Divide-Williams-
Including the cities of Crosby and Williston
541 PM CST Sat Feb 1 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM CST SUNDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 50 mph 
  expected.

* WHERE...Divide and Williams Counties.

* WHEN...Until 6 AM CST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NDZ021>023-025-020745-
/O.CON.KBIS.WI.Y.0005.200202T0400Z-200202T1500Z/
McLean-Sheridan-Wells-Foster-
Including the cities of Garrison, Washburn, Underwood, Wilton, 
Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, 
and Carrington
541 PM CST Sat Feb 1 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
9 AM CST SUNDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Sheridan, Foster, McLean and Wells Counties.

* WHEN...From 10 PM this evening to 9 AM CST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Hollan
883 
WWUS73 KBIS 020336
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
936 PM CST Sat Feb 1 2020

NDZ002>005-010>013-021145-
/O.CON.KBIS.HW.W.0002.200202T0400Z-200202T1500Z/
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
Including the cities of Bowbells, Powers Lake, Lignite, Columbus,
Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, 
Rolette, Shell Valley, St. John, New Town, Stanley, Parshall, 
Minot, Velva, Towner, Drake, and Rugby
936 PM CST Sat Feb 1 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM CST SUNDAY...

* WHAT...West winds 40 mph with gusts up to 60 mph expected.

* WHERE...Portions of north central and northwest North Dakota.

* WHEN...From 10 PM this evening to 9 AM CST Sunday.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

NDZ001-009-021145-
/O.CON.KBIS.WI.Y.0005.000000T0000Z-200202T1200Z/
Divide-Williams-
Including the cities of Crosby and Williston
936 PM CST Sat Feb 1 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST SUNDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...Divide and Williams Counties.

* WHEN...Until 6 AM CST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NDZ017-021145-
/O.CON.KBIS.WI.Y.0004.000000T0000Z-200202T1200Z/
McKenzie-
Including the city of Watford City
936 PM CST Sat Feb 1 2020 /836 PM MST Sat Feb 1 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST /5 AM MST/
SUNDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 50 mph 
  expected.

* WHERE...McKenzie County.

* WHEN...Until 6 AM CST /5 AM MST/ Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NDZ021>023-025-021145-
/O.CON.KBIS.WI.Y.0005.200202T0400Z-200202T1500Z/
McLean-Sheridan-Wells-Foster-
Including the cities of Garrison, Washburn, Underwood, Wilton, 
Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, 
and Carrington
936 PM CST Sat Feb 1 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST SUNDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...McLean, Sheridan, Wells and Foster Counties.

* WHEN...From 10 PM this evening to 9 AM CST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Hollan
019 
WWUS73 KBIS 021152
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
552 AM CST Sun Feb 2 2020

NDZ003>005-011>013-021500-
/O.CAN.KBIS.HW.W.0002.000000T0000Z-200202T1500Z/
/O.EXA.KBIS.WI.Y.0005.000000T0000Z-200202T1500Z/
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-
Including the cities of Mohall, Glenburn, Sherwood, Bottineau, 
Rolla, Dunseith, Rolette, Shell Valley, St. John, Minot, Velva, 
Towner, Drake, and Rugby
552 AM CST Sun Feb 2 2020

...WIND ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...North central North Dakota.

* WHEN...Until 9 AM CST this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NDZ002-010-021300-
/O.CAN.KBIS.HW.W.0002.000000T0000Z-200202T1500Z/
Burke-Mountrail-
Including the cities of Bowbells, Powers Lake, Lignite, Columbus,
Portal, New Town, Stanley, and Parshall
552 AM CST Sun Feb 2 2020

...HIGH WIND WARNING IS CANCELLED...

Winds will continue to slowly diminish through the morning hours.

$$

NDZ001-009-021300-
/O.CAN.KBIS.WI.Y.0005.000000T0000Z-200202T1200Z/
Divide-Williams-
Including the cities of Crosby and Williston
552 AM CST Sun Feb 2 2020

...WIND ADVISORY IS CANCELLED...

Winds will continue to slowly diminish through the morning hours.

$$

NDZ021-021300-
/O.CAN.KBIS.WI.Y.0005.000000T0000Z-200202T1500Z/
McLean-
Including the cities of Garrison, Washburn, Underwood, Wilton, 
and Turtle Lake
552 AM CST Sun Feb 2 2020

...WIND ADVISORY IS CANCELLED...

Winds will continue to slowly diminish through the morning hours.

$$

NDZ017-021300-
/O.CAN.KBIS.WI.Y.0004.000000T0000Z-200202T1200Z/
McKenzie-
Including the city of Watford City
552 AM CST Sun Feb 2 2020 /452 AM MST Sun Feb 2 2020/

...WIND ADVISORY IS CANCELLED...

Winds will continue to slowly diminish through the morning hours.

$$

NDZ022-023-025-021500-
/O.CON.KBIS.WI.Y.0005.000000T0000Z-200202T1500Z/
Sheridan-Wells-Foster-
Including the cities of Mcclusky, Goodrich, Harvey, Fessenden, 
and Carrington
552 AM CST Sun Feb 2 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Sheridan, Wells and Foster Counties.

* WHEN...Until 9 AM CST this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
189 
WWUS73 KBIS 021240
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
640 AM CST Sun Feb 2 2020

NDZ003>005-011>013-022-023-025-021500-
/O.CON.KBIS.WI.Y.0005.000000T0000Z-200202T1500Z/
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Sheridan-Wells-
Foster-
Including the cities of Mohall, Glenburn, Sherwood, Bottineau, 
Rolla, Dunseith, Rolette, Shell Valley, St. John, Minot, Velva, 
Towner, Drake, Rugby, Mcclusky, Goodrich, Harvey, Fessenden, 
and Carrington
640 AM CST Sun Feb 2 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...North central North Dakota.

* WHEN...Until 9 AM CST this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
021 
WWUS73 KBIS 021442
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
842 AM CST Sun Feb 2 2020

NDZ003-004-011-012-022-021545-
/O.CAN.KBIS.WI.Y.0005.000000T0000Z-200202T1500Z/
Renville-Bottineau-Ward-McHenry-Sheridan-
Including the cities of Mohall, Glenburn, Sherwood, Bottineau, 
Minot, Velva, Towner, Drake, Mcclusky, and Goodrich
842 AM CST Sun Feb 2 2020

...WIND ADVISORY IS CANCELLED...

Sustained winds and gusts have fallen below wind advisory
criteria, thus the wind advisory has been cancelled.

$$

NDZ005-013-023-025-021800-
/O.EXT.KBIS.WI.Y.0005.000000T0000Z-200202T1800Z/
Rolette-Pierce-Wells-Foster-
Including the cities of Rolla, Dunseith, Rolette, Shell Valley, 
St. John, Rugby, Harvey, Fessenden, and Carrington
842 AM CST Sun Feb 2 2020

...WIND ADVISORY NOW IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Rolette, Pierce, Wells and Foster Counties.

* WHEN...Until noon CST today.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KS
343 
WWUS73 KBIS 021609
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1009 AM CST Sun Feb 2 2020

NDZ005-013-023-025-021715-
/O.CAN.KBIS.WI.Y.0005.000000T0000Z-200202T1800Z/
Rolette-Pierce-Wells-Foster-
Including the cities of Rolla, Dunseith, Rolette, Shell Valley, 
St. John, Rugby, Harvey, Fessenden, and Carrington
1009 AM CST Sun Feb 2 2020

...WIND ADVISORY IS CANCELLED...

Winds have fallen below wind advisory criteria and thus the wind
advisory has been cancelled.

$$

KS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Feb 1, 11:08 AM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Feb 1, 11:08 AM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1108 AM CST Sat Feb 1 2020

.UPDATE...
Issued at 1108 AM CST Sat Feb 1 2020

Latest visible imagery loop shows partly to mostly cloudy
conditions continuing to stream from northwest to southeast as
cirrus and warm air advection strengthen this afternoon. Surface
winds will continue to strengthen as mixing ensues over the higher
terrain across southwest, hence the wind advisory begins shortly
in the southwest. Otherwise, minor adjustments to sky grids but
the overall forecast is in good standing. Enjoy some sunshine and
the milder air this afternoon, as colder conditions arrive Sunday
then much colder Monday.

The 12z NAM BUFKIT soundings look similar to the last few days
with the strongest winds a bit more elevated and a stronger inversion.
Still awaiting the GFS, but the RAP seemed to be a good blend of
the NAM/GFS. Something new now showing up in the high resolution
models and even to some extent in the 12z NAM, is the trend
towards some higher reflectivities developing along our northern
border associated with the cold front. This certainly would be a
game changer towards higher confidence in High Wind Warning
criteria being met. Continuing to look at the latest data and
coordinating with Grand Forks. Will have decisions on wind
headlines this afternoon for the stronger winds coming in mainly
across the north tonight.

UPDATE Issued at 840 AM CST Sat Feb 1 2020

Latest surface map shows 3hourly pressure change of -3mb now
centered from the Turtle Mountains through the James River
Valley. Right along and ahead of these pressure falls indicates
the location of the low level warm front, as does the ascent and
associated band of light freezing rain stretching from the Turtle
Mountains into the James River Valley. Per high-resolution
guidance and current radar trends, this precipitation will exit
within the next couple hours. PoPs in the gridded from previous
shift has this handled well. Elsewhere, the sky was becoming
mostly clear from west to east as strong warm air advection surges
across the area today. Becoming breezy to windy today, especially
southwest where a wind advisory is in effect later this morning
through most of the afternoon. Current gridded forecast is on
track.

Cold front still on track to sweep through tonight. Strongest
pressure rises, steepest lapse rates, and strongest winds favor
the north. Not much has changed in the BUFKIT soundings from
yesterday. Will await the full 12z model suite and soundings
before making a final decision on headlines. So what might we
expect for wind headlines tonight? As of this writing, we would
probably lean towards some combination of a High Wind Warning
surrounded by a Wind Advisory; and this would favor the northern
counties. Will see.

UPDATE Issued at 633 AM CST Sat Feb 1 2020

For early morning update have spread precipitation chances for
freezing rain further to the east as radar continues to show hit
and miss areas of freezing rain now pushing through central North
Dakota in the vicinity of the progressing warm front. Otherwise,
going forecast remains on track.

&&

.SHORT TERM...(Today and tonight)
Issued at 357 AM CST Sat Feb 1 2020

Current surface analysis places low over northern Manitoba with
high over the central Rockies into the Great Basin. Upper level
analysis places ridge over the western CONUS with trough from the
Great Lakes into the Midwest. Fast northwest flow remains over our
area. Some echos are showing up on area radars to the west of
Minot and Bismarck as a compact wave zips through the area.
Forecast soundings show a low level dry layer, but a little of
this may be reaching the ground, so will go with low chances for
rain/freezing rain for a few hours and see how this evolves.

For today, warmer air continues to push into the area leading to
well above average temperatures over the region. The southwest
will be the warmest, with highs expected to be around 60, which
would be about 30 degrees above average. Remaining areas should
push into the 40s and 50s.

Models continue the trend of showing strong winds aloft with
50-70kts at 850 mb. With that said, forecast soundings continue to
show an inversion keeping this from working down to the surface.
Somewhat of an exception looks to be the southwest in the higher
terrain where warmer temperatures are expected. The inversion
weakens over this area in the afternoon, possibly allowing some
wind to mix down. Therefore, have issued a wind advisory for this
area with gusts to 50 mph. Will have to keep an eye on this as
if stronger mixing occurs than models indicate, stronger wind
gusts will be possible. Winds taper late afternoon/early evening
as inversion strengthens again.

Cold front then pushes into the area overnight. Concern for the
potential for strong winds then shifts to the northern part of our
area. Moderate pressure rises slide through late in the evening
with modest cold air advection. This may be enough to work some of
the stronger winds down to the surface. Pressure rises slide east
early Sunday morning with some neutral to possibly light warm air
advection developing, so expect winds to taper off at that time.

.LONG TERM...(Sunday through Friday)
Issued at 357 AM CST Sat Feb 1 2020

Winds will gradually taper off on Sunday. Cooler conditions
continue Monday and Tuesday, with milder temperatures for mid/late
week. A few disturbances also move through mid/late week bringing
some precipitation chances.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1108 AM CST Sat Feb 1 2020

Strong wind shear continues to dominate the terminals this taf
period. Winds at 2000ft (above ground level) still ranging between
60kt and 70kt. Winds will veer from the surface through 2000ft,
with more of a westerly wind at the surface to west-northwest
aloft. A cold front will sweep across western and central North
Dakota tonight, from northwest to southeast. Expect a more uniform
northwest wind to develop after frontal passage in the surface to
2000ft layer. If any precipitation forms, it would isolated and
favor the northern terminals near KXWA/KMOT. If this does develop,
winds will become stronger for a brief time. Otherwise expect VFR
cigs/vsbys with high clouds until frontal passage, then an
increase in scattered low clouds behind the cold front.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 5 PM MST this afternoon for NDZ031>033-040-
041-043-044.

&&

UPDATE...KS
SHORT TERM...JJS
LONG TERM...JJS
AVIATION...KS
Hazardous weather outlook, Feb 1, 11:16 AM CST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1116 AM CST Sat Feb 1 2020

NDZ018>020-025-034>037-042-045>048-050-051-021730-
Dunn-Mercer-Oliver-Foster-Morton-Burleigh-Kidder-Stutsman-Grant-
Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
1116 AM CST Sat Feb 1 2020 /1016 AM MST Sat Feb 1 2020/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NDZ031>033-040-041-043-044-021730-
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
1016 AM MST Sat Feb 1 2020

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...This Afternoon and Tonight

A wind advisory is in effect this afternoon. See
www.weather.gov/bis for details

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NDZ001>005-009>013-017-021>023-021730-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-McLean-Sheridan-Wells-
1116 AM CST Sat Feb 1 2020 /1016 AM MST Sat Feb 1 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, and south central North
Dakota.

.DAY ONE...This Afternoon and Tonight

West to northwest winds gusting to 55 mph are possible late
tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

West to northwest winds gusting to 55 mph are possible early
Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 1, 2:49 AM CSTWind AdvisoryBISAdams, Billings, Bowman, Golden Valley, Hettinger, McKenzie and 2 more27 hr
Feb 1, 1:28 PM CSTHigh Wind WarningBISBottineau, Burke, McHenry, Mountrail, Pierce, Renville and 1 more16 hr

Nearby

Wind Advisories in North Dakota, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.